RX For Readers: Hoarse power

Hoarseness is a disease of educators because of hours of speaking and shouting every day.

By
November 5, 2010 17:17
3 minute read.
Teacher in class (illustrative)

teacher in class 311. (photo credit: Mike Burley/Chicago Tribune/MCT 311)

I am a 26-year-old elementary school teacher and find that every year I am getting more and more hoarse after class. What is recommended to reduce strain on the voice in class?

V.R., Tel Aviv

Be the first to know - Join our Facebook page.


The Occupational Safety and Health Institute issued such recommendations soon after the school year began: For too many educators – in both schools and colleges – hoarseness is a disease of their profession because of hours of speaking and shouting every day. Chronic use – and abuse – of the voice can trigger the development of polyps on the vocal cords, which lower the tone of the voice. Stress can increase hoarseness, and smoking, allergies and throat infections can cause even more complications. Chronic hoarseness can trigger cancerous growths on the vocal cords that have to be removed surgically and need additional treatment.

The institute suggests that lecturers and teachers speak normally through a microphone and/or public address system without having to shout. Whistles or bells to catch attention of pupils can also be used.

Neutralize background noises that interfere with speech; these include cellular phones, moving objects, class members talking to others, eating during class and more. Fans and air-conditioners that make excessive noise should be fixed.

If noise from outside (children at play, workmen or gardeners) cannot be stopped, the windows in otherwise-ventilated rooms should be closed if possible, and so should doors if the noise comes from corridors.

Drink a lot of water. Avoid clearing your throat frequently, as this scratches the vocal cords. Wear clothes that don’t put pressure on the throat and abdomen.

An educator suffering from hoarseness should go to the doctor when the problem first appears and not wait until it worsens.

A clinical communications specialist should be consulted if it is a chronic condition.

I am a 59-year-old man who has had an autoimmune liver condition for several years. I am taking Imuran without side effects or complications. I have low levels of testosterone, causing my muscle mass to be inadequate, but one doctor told me that using testosterone gel or patches could endanger my liver. Is this true, or is it safe to go ahead? A.T., Beersheba

Prof. Jonathan Halevy, director-general of Jerusalem’s Shaare Zedek Medical Center and a liver expert, comments: ...

In patients with a healthy liver, testosterone supplementation may be toxic to the liver very rarely. Any liver disease increases the chance for toxicity further, and when the patient is on medication with potential liver toxicity (and Imuran is such a medication though it is rarely toxic), the risk is even higher. The data quoted was gathered mostly from patients who were on oral testosterone supplementation and there are no data on testosterone gel or patch, but I would be very cautious and would not recommend the gel or patch in your situation.

I am writing on behalf of my brother, who has been diagnosed with liver cancer (hepatocellular carcinoma) that has metastasized to the bones. He is being proscribed sorafenib trading under the name Nexavar, which is said to stop oxygen from reaching the tumors, thereby slowing their growth. But eventually, the body learns how to get around this drug, and the tumors continue to grow. The question is whether there are any other drugs that can replace sorafenib when it no longer acts to restrict the oxygen being supplied to the tumors.

V.J., via e-mail

Prof. Alberto Gabizon, chairman of the oncology department at Jerusalem’s Shaare Zedek Medical Center, replies: Resistance of cancer to treatment can develop not only to sorafenib, but to any other agent. At this point, sorafenib is the treatment of choice for metastatic liver cancer. Chemotherapy is sometimes used if and when sorafenib fails to control the disease.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to [email protected]


Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM

Israel Weather
  • 10 - 21
    Beer Sheva
    11 - 20
    Tel Aviv - Yafo
  • 9 - 16
    Jerusalem
    10 - 18
    Haifa
  • 15 - 25
    Elat
    12 - 22
    Tiberias